Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 60, NWS Austin/San Antonio, TX

April 30, 2022Bandera County, Kerr County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 30, 2022, 7:13 PM CDT for Bandera County, Kerr County, Real County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2022, 7:13 PM CDT (00:13 UTC)
Expired
Apr 30, 2022, 8:15 PM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bandera County, TX, Kerr County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 103 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2654 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:44 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 30, 6:44 PM CDT, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
644 PM CDT Sat Apr 30 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 132 PM CDT Sat Apr 30 2022

Two different weather features will drive the weather in the short
term. The first of these is a cold front currently located from south
of Rocksprings to Kerrville to Blanco to Georgetown. A prefrontal
boundary moved through the morning and helped clear out much of the
cloud cover a bit earlier than expected. The front itself had been
making decent progress to the south and east through the morning, but
has finally begun to slow down as expected. Most of the mesoscale
models show the front becoming stationary very near where it is
currently located before lifting back to the north late tonight. Some
showers have already tried and failed to develop across Bell County
to our north and additional showers and storms are expected this
afternoon thanks to the ample heating the area is now seeing. The
HRRR, depending on the run has shown isolated showers and
thunderstorms along the whole length of the front in our area from
the Rio Grande right through the Austin Metro area. This is supported
by other models, with some like the Texas Tech WRF, lingering showers
and storms late into the overnight in areas like Williamson and Lee
Counties. In addition, the Texas Tech WRF and one or two of the other
mesoscale models show additional shower and possibly thunderstorm
activity across parts of the Rio Grande Plains overnight. Have lower
confidence in this activity, but have maintained a 20 PoP out west to
cover the chance given that the NBM picked up on this activity as
well. Any storms that do develop this afternoon have a chance to
become strong to severe. While shear is limited, which will likely
lead to more pulse type convection (a storm forms, strengthens, then
dies), there is plenty of CAPE around with anywhere between 1500 j/KG
to 2500 j/KG along with fair lapse rates around 7 C/km. Large hail
will be the primary hazard, with damaging winds secondary. One note,
the HRRR does depict some afternoon development along the Serranias
del Burro mountains later today. Typically when upper flow is more
zonal and weak, like it is today, these storms tend to take a hard
right turn and stay in Mexico. It may be a different story on Sunday.
SPC has a band of Marginal Risk area across much of our CWA ahead of
the surface boundary to account for the severe risk.

As mentioned above the front draped across our area this afternoon
will lift back north overnight as a warm front allowing Gulf moisture
to surge northward. Some isolated showers/drizzle may be ongoing
Sunday morning especially across parts of the Hill Country and Rio
Grande Plains. By late in the day an upper level shortwave will
approach West Texas and begin to interact with the dryline to produce
thunderstorms from the Texas Panhandle down to the Big Bend. Storms
should be firing in these areas west of Val Verde county by 4pm, with
the activity working eastward by 6pm lasting into the overnight
hours. Models show a bit of a mixed solution with how storms will
evolve overnight. Most keep activity confined to Val Verde County and
close to the Rio Grande, while a few (notably the NSSL WRF) bring a
few isolated storms close to the HWY 281 corridor during the
overnight hours Sunday into Monday morning. The best atmosphere will
be along the Rio Grande and across West Texas where similar CAPE and
lapse rates to today will be met with better shear (40-50 knots
worth) which should help sustain storms longer tomorrow. There may
also be some Serranias del Burro supercells again tomorrow, and with
the upper flow turning more out of the southwest and increasing
ahead of the main trough they should have a better chance at crossing
into Kinney and Maverick counties late in the day. Models do show
convective parameters decreasing the further east towards HWY 281 and
I-35 corridor which supports the SPC updates to the convective
outlook for their Day 2 which highlights Val Verde county with a
Slight Risk, and generally a line from Leakey to Uvalde to Eagle Pass
westward with a Marginal risk.

Any storms that do form could produce a quick downpour either
Saturday or Sunday with some areas picking up a quick 1/3 to 1 inch
of precipitation while most of the rest of the area remains dry.
Afternoon highs will range from the low 80s to near 90 each day -
cooler where cloud cover sticks around and warmer in places that see
more sunshine.

&&

.LONG TERM...
(Monday through Friday)
Issued at 132 PM CDT Sat Apr 30 2022

Our stretch of active weather will look to continue into the month
of May as several key features act to focus showers and scattered
thunderstorms over the CWA this week.

On Monday, remnant showers and thunderstorms from overnight
convection may be moving through the CWA, generally from west to
east by midday then through the eastern zones by mid afternoon. At
this time, severe storms are not anticipated but SPC does have a Day
3 Marginal Risk for portions of the Southern Edwards Plateau and the
western Hill Country. Primary threats would be large hail and
damaging winds, but the threat appears to be highly conditional at
this time. Once the 500mb shortwave moves through Monday afternoon,
we should remain under largely west-southwesterly mid-level flow
into the day on Tuesday.

Our next weather maker should arrive by midweek, Wednesday/Thursday,
as an upper-level low deepens over the central Rockies. This will
act to send at least one and maybe even a couple of shortwave
disturbances through South-Central Texas Wednesday and Thursday.
Wednesday may provide the best threat for scattered thunderstorms as
the southern branch of the 300mb jet sets up over central Texas,
placing much of South-Central Texas within the favorable right
entrance region. Model forecast soundings indicate rich boundary
layer moisture with dewpoints surging into the mid to upper 60s and
even some lower 70s sprinkled in over the Coastal Plains on
Wednesday. One item of note is the very steep mid-level lapse rates
depicted by the GFS Wednesday evening, which would be quite
favorable for a severe threat, given modest instability and
favorable deep-layer shear over the Hill Country and the Rio Grande
Plains (30-50 kts). One more item of note is the fairly high PWATs
that will be in place over much of the area by midweek. If storms
can grow upscale, locally heavy rainfall is possible. Obviously,
we'll take pretty much anything we can get at this point, as much of
the region remains within D2 to D4 drought.

Beyond Thursday, the region may transition into a bit of a
northwesterly flow regime, but models differ on the evolution of the
pattern at this time. We should be able to keep rain chances in the
forecast though through much of this upcoming week.

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM CDT Sat Apr 30 2022

VFR conditions persist this evening as the front remains north of
the aerodrome sites across the Hill Country and Southern Edwards
Plateau. Isolated convection remains possible along the front but
areal coverage and confidence is too low for inserting any VCTS
within the TAF package at this time. The front lifts northward as
a warm front overnight where some showers and isolated storm may
also occur with the low-level moisture advection. Elected to keep
VCSH in KAUS and KDRT where the greatest chance exists for any
activity into and through the overnight. MVFR to IFR ceilings are
expected to develop overnight and will continue through much of
Sunday afternoon before improving to VFR levels into and through
the afternoon hours. Isolated to scattered convection possible
Sunday afternoon but confidence remains too low for VCSH or VCTS
mentions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  87  70  85 /  20  20  30  40
Austin Bergstrom Intl Airport  68  87  70  86 /  20  20  20  40
New Braunfels Muni Airport     69  87  71  87 /  20  20  20  30
Burnet Muni Airport            66  85  69  83 /  20  30  30  50
Del Rio Intl Airport           72  86  72  91 /  30  30  50  30
Georgetown Muni Airport        66  86  70  85 /  30  30  20  40
Hondo Muni Airport             69  89  71  87 /  20  20  40  50
San Marcos Muni Airport        69  87  70  86 /  20  20  20  30
La Grange - Fayette Regional   70  87  72  88 /  20  20  10  20
San Antonio Intl Airport       70  87  71  84 /  10  20  30  40
Stinson Muni Airport           72  89  73  89 /  10  20  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Treadway
Long-Term...Morris
Aviation...Brady
Hazardous weather outlook, Apr 30, 5:57 AM CDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
557 AM CDT Sat Apr 30 2022

TXZ171>173-183>194-202>209-217>225-228-011100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
557 AM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

One or two widely scattered thunderstorms are possible this
afternoon and evening across the Edwards Plateau and Texas Hill
Country. If storms can form they may be on the strong side with
large hail and damaging winds the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible again late
Sunday afternoon and evening for areas generally along and west of
a Del Rio to Rocksprings line. The main severe weather concerns
will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 30, 4:52 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             2 SW HUTTO              30.53N 97.56W
04/30/2022  U1.75 INCH       WILLIAMSON         TX   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&
Local storm report, Apr 30, 4:53 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             HUTTO                   30.55N 97.54W
04/30/2022  E1.25 INCH       WILLIAMSON         TX   PUBLIC

&&

MB
Special weather statement, Apr 30, 5:32 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
532 PM CDT Sat Apr 30 2022

TXZ173-302300-
Williamson TX-
532 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of east central
Williamson County through 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Granger Dam, or near Granger, moving east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Granger, Granger Dam, Laneport, Hoxie, Waterloo, Sandoval and Hare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 9728 3074 9727 3063 9722 3061 9742
      3073 9748 3078 9740
TIME...MOT...LOC 2232Z 249DEG 10KT 3070 9738

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

RUNYEN
Local storm report, Apr 30, 5:56 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 W COUPLAND            30.47N 97.47W
04/30/2022  E1.00 INCH       WILLIAMSON         TX   PUBLIC

            LOTS OF DIME TO QUARTER SIZED HAIL REPORTED
            FROM THE BRUSHY CREEK RV PARK. DELAYED
            REPORT, TIME ESTIMATED BY RADAR.

&&
Special weather statement, Apr 30, 6:00 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
600 PM CDT Sat Apr 30 2022

TXZ173-302315-
Williamson TX-
600 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of east central
Williamson County through 615 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Granger Dam, or 10 miles northeast of Taylor, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Granger Dam, Laneport, Sandoval, Hare and Hoxie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3061 9722 3062 9735 3072 9734 3073 9727
TIME...MOT...LOC 2259Z 279DEG 11KT 3066 9728

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

RUNYEN
Special weather statement, Apr 30, 6:21 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
621 PM CDT Sat Apr 30 2022

TXZ184-185-010000-
Edwards TX-Real TX-
621 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of south central
Edwards and southwestern Real Counties through 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barksdale, or 18 miles south of Rocksprings, moving northeast at 15
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Vance, Barksdale and Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2963 10011 2975 10027 3006 10010 2980 9975
TIME...MOT...LOC 2320Z 219DEG 15KT 2975 10014

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:26 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXEdwards, Kerr, Real49 min
Apr 30, 7:30 PM CDTSevere Thunderstorm WarningEWXEdwards, Real45 min
Apr 30, 8:00 PM CDTSpecial Weather StatementEWXKerr45 min
Apr 30, 8:05 PM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
Apr 30, 8:08 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real44 min
Apr 30, 8:45 PM CDTSpecial Weather StatementEWXGillespie45 min
Apr 30, 9:11 PM CDTSpecial Weather StatementEWXEdwards49 min
Apr 30, 9:30 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde29 min
Apr 30, 9:45 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Apr 30, 10:16 PM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Val Verde3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.